Lamictal-free and lovin’ it

freeI’ve been off of Lamictal for the past month and a half thanks to a wonderful supportive mental health community of bloggers. I’ve replaced my Lamictal dosage with 1000 mg of Omega-3s derived from fish oil capsules. So far, so good. I haven’t felt suicidal although I do admit I’ve caught myself wanting to feel suicidal. Believe me when I say it’s significant progress to go from feeling suicidal to wanting to feel that way. (By the grace of God.) Special thanks goes to Gianna at Beyond Meds and Stephany at soulful sepulcher.

I haven’t blogged on mental health lately because I haven’t had much to blog about. Any attempt at regular blogging now is mostly done at This Journey Is My Own, which is distinctively personal, reflective, and an unabashedly Christian blog. I guess it can be considered a scrapbook. Thoughts and rambles flowing freely through the blog. I don’t have the attention span, dedication, and motivation to do anything like I used to with depression introspection. I’m not averse to updating this blog every now and then but the months with 80-some odd posts are now gone. The Quotes of the Week should continue updating through early 2010. Enjoy.

Lamictal’s withdrawal effects at 12.5 mg

Half of 25 mg LamictalI’m at half the starting dose now. This means my body still has trace amounts of the drug but it’s so low that it’s not really effective. Here are the side effects I’ve been experiencing:

  • Major brain fog
  • Fatigue
  • Dizzy spells
  • Lethargy (ie, no energy)

I’m also having trouble losing weight but I can’t say for sure if that’s attributable to the medication. If you were on Lamictal or are on Lamictal, what side effects have you experienced?

Coming off of Lamictal (lamotrigine)

Medication

I am officially joining the ranks of those who are facing the challenge of Lamictal withdrawal.

On Wednesday, I went to see my psychiatrist with a plan to come off of Lamictal:

  • 150 mg for 3 months
  • 100 mg for 3 months
  • 75 mg for 3 months
  • 50 mg for 3 months
  • 25 mg for 3 months
  • 12.5 mg (depending on whether my side effects on the 25 mg are bad)

I told him that my husband and I were looking to have a child sometime next year and that I’d like to taper off of Lamictal but was open to the possibility of getting back on it should I encounter severe suicidal ideation and mixed episodes. He warned me against it and thought it was a bad idea.

He proceeded to say that it’s a maintenance medication, I have a lifelong disorder, it won’t just go away, my symptoms would probably return, I have a higher risk of attempting suicide, blah blah blah — am I aware of all these risks?

He explained people with bipolar depression after coming off of meds can actually be worse, undergo severe depressive episodes, have more suicide attempts, and yadda yadda yadda. To sum it all up, I was risking my life just to get off of Lamictal.

My pdoc was trying to scare me into staying medicated.

He then added if I really wanted to come off of my meds, I could “just stop.”

WHAT?! My eyes flew open.

He stated he’d had patients who had stopped cold turkey without a problem. According to him, anticonvulsants don’t have severe withdrawal effects.

WHAT?! His advice just flies in the face of what most doctors recommend. In fact, quitting Lamictal immediately increases the risk of seizures, which is exactly what I’m afraid of.

Philip’s experience and Gianna’s experience along with the comments on each blog are proof that many people have experienced tremendous withdrawal effects from decreasing Lamictal’s dosage. In the past, I’ve quit Paxil and Lexapro cold turkey — both with not-so-good results to put it mildly.

I insisted that I wanted to come off of it slowly so he said I could just cut my 200 mg pills in half and jump down to 100 mg and stop after 2 weeks.

For real? Two weeks, doc? I had a plan that would take me over a year and you’re reducing it to a mere two weeks? On 100 mg dosage?

Again, I insisted that I wanted to take more time. He reluctantly wrote me a 30-day prescription for 100 mg and said since I was off the medication, I had no need to see him anymore. “Good luck,” he flatly told me.

When I came home after the appointment (and a bitching session to my husband), I remembered that I’d stashed a few 150 mg pills away sometime ago after I jumped back up to 200. So as of Wednesday, my arsenal included:

  • A bottle of six 150 mg pills
  • A bottle twenty-five 200 mg pills
  • A prescription for thirty 100 mg pills

I dropped down to the 150 mg on Wednesday and have been doing all right so far. I intend to keep myself at 150 mg (cutting the 200 mg and the 100 mg in half) for at least 2 weeks, then drop down to 75 mg for 2 weeks and then 50 mg for 2 weeks. I’m most worried about coming off of the 25 mg. This is a way more accelerated plan that I hoped for but I’ve got to work with the cards that I’m dealt.

We’ll see what happens.